Alert archive / West Virginia / Flash Flood Watches in 2016
Flash Flood Watch 11, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Jul 8, 2016, 10:06 AM EDT for Buchanan County, Dickenson County, Virginia; 11 counties in West Virginia; Boyd County, Carter County, Lawrence County, Kentucky. It took effect at Jul 8, 2016, 12:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2016, 10:06 AM EDT (14:06 UTC)
- In effect from
- Jul 8, 2016, 12:00 PM EDT
- Expired
- Jul 8, 2016, 7:54 PM EDT
- In force
- 8 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Boyd County, KY, Carter County, KY, Lawrence County, KY, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Clay County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Wayne County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
652 WGUS61 KRLX 081406 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 1006 AM EDT FRI JUL 8 2016 ...REPETITIVE THUNDERSTORMS THIS AFTERNOON AND TONIGHT CAN RESULT IN EXCESSIVE RAINFALL... KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>037- 082215- /O.NEW.KRLX.FF.A.0011.160708T1600Z-160709T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS- INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND... LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE... HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY... HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY... WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY... OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE 1006 AM EDT FRI JUL 8 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHWEST VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...BOYD...CARTER AND LAWRENCE KY. IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. IN WEST VIRGINIA...BOONE...CABELL...CLAY...FAYETTE...KANAWHA... LINCOLN...LOGAN...MCDOWELL...MINGO...NICHOLAS...PUTNAM... RALEIGH...WAYNE AND WYOMING. * THROUGH MIDNIGHT TONIGHT * THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WATCH AREA TODAY. THERE MAY BE SEVERAL ROUNDS OF HEAVY RAINFALL WITH THESE THUNDERSTORMS. A COLD FRONT CROSSING THE AREA TONIGHT MAY BRING ONE LAST ROUND OF THUNDERSTORMS. REPETITIVE THUNDERSTORMS OVER THE SAME AREAS CAN CAUSE RAINFALL TO BECOME EXCESSIVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. IF YOU LIVE ALONG A FLOOD PRONE SMALL CREEK...PLUS COUNTY AND STATE OFFICIALS...INCREASE YOUR WEATHER AWARENESS. MONITOR WATER LEVELS FREQUENTLY DURING ANY HEAVIER RAIN. BE PREPARED TO TAKE QUICK ACTION SHOULD WATER LEVELS RISE QUICKLY OR FLASH FLOOD WARNINGS ARE ISSUED. URBAN AREAS CAN ALSO EXPERIENCE HIGH WATER. && $$ TRM / JS
2 follow-up statements
525 WGUS61 KRLX 082050 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 450 PM EDT FRI JUL 8 2016 ...REPETITIVE THUNDERSTORMS THIS AFTERNOON AND TONIGHT CAN RESULT IN EXCESSIVE RAINFALL... KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>037- 090400- /O.CON.KRLX.FF.A.0011.000000T0000Z-160709T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS- INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND... LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE... HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY... HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY... WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY... OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE 450 PM EDT FRI JUL 8 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...BOYD...CARTER AND LAWRENCE KY. IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. IN WEST VIRGINIA...BOONE... CABELL...CLAY...FAYETTE...KANAWHA...LINCOLN...LOGAN... MCDOWELL...MINGO...NICHOLAS...PUTNAM...RALEIGH...WAYNE AND WYOMING. * UNTIL MIDNIGHT EDT TONIGHT * THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WATCH AREA TODAY. THERE MAY BE SEVERAL ROUNDS OF HEAVY RAINFALL WITH THESE THUNDERSTORMS. A COLD FRONT CROSSING THE AREA TONIGHT MAY BRING ONE LAST ROUND OF THUNDERSTORMS. REPETITIVE THUNDERSTORMS OVER THE SAME AREAS CAN CAUSE RAINFALL TO BECOME EXCESSIVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. IF YOU LIVE ALONG A FLOOD PRONE SMALL CREEK...PLUS COUNTY AND STATE OFFICIALS...INCREASE YOUR WEATHER AWARENESS. MONITOR WATER LEVELS FREQUENTLY DURING ANY HEAVIER RAIN. BE PREPARED TO TAKE QUICK ACTION SHOULD WATER LEVELS RISE QUICKLY OR FLASH FLOOD WARNINGS ARE ISSUED. URBAN AREAS CAN ALSO EXPERIENCE HIGH WATER. && $$
898 WGUS61 KRLX 082354 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 754 PM EDT FRI JUL 8 2016 KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>037- 090100- /O.CAN.KRLX.FF.A.0011.000000T0000Z-160709T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS- INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND... LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE... HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY... HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY... WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY... OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE 754 PM EDT FRI JUL 8 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHWEST VIRGINIA AND WEST VIRGINIA HAS BEEN CANCELLED. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY MUCH OF THE EVENING...HOWEVER...THE THREAT FOR HEAVIER RAINS HAS ENDED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 6:49 AM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 8, 6:49 AM EDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Charleston WV 649 AM EDT FRI JUL 8 2016 .SYNOPSIS... Muggy air remains in place through Friday. Cold front shakes up the pattern Friday night, with drier, fresher air arriving over the weekend. Warmth and humidity increases early next week. && .NEAR TERM /THROUGH TONIGHT/... Forecast confidence in the near term remains quite low. A moisture rich airmass with dew points in the upper 60s to low 70s is entrenched over the area. There will be plenty of instability to go around this afternoon with CAPE approaching 2000 J/Kg. The problem lies however on the forcing mechanism to help kick off more organized convection. I believe that there will be a line of storms that develop with a cold front this afternoon well to our west- northwest in Indiana and up to the Great Lakes. There should be another line of convection that develops to our west or southwest...somewhere in KY. This is where model guidance is highlighting decent moisture convergence with a theta e ridge nosing into Southwestern West Virginia. If any strong to severe storms are to affect our area today it will likely be with the convection that develops over KY and they may track across Southern West Virginia. However...current MCS over Missouri is really complicating matters. Outflow from this MCS is going to throw a wrench into the forecast as well...as maybe it will help convection form a bit further north and make it more likely to push through our region late this afternoon and this evening. We do remain highlighted in a slight risk area from SPC...but reading their discussion as well only shows that the uncertainty is extremely high with this forecast...basically it is as clear as mud due to all the ingredients at hand. I have only went with chance PoP across the region through the day due to this uncertainty. Now casting will be needed today as mesoanalysis later this morning to early afternoon will likely help in diagnosing not only where storms will be today...but also what threats that may come with them. && .SHORT TERM /SATURDAY THROUGH TUESDAY NIGHT/... Amplification of the northern stream flow aloft with passage of a cold front...will bring mostly dry and slightly cooler conditions for the weekend. However...will leave just a small chance of a shower or storm in the northern mountains Saturday... as a northern stream short wave with limited moisture drops southeastward from the eastern Great Lakes to the Mid Atlantic Coast. For next week...heights rise again and we will once again be on the southern edge of the westerlies aloft. With surface high pressure exiting to the east by Monday...heat and humidity will increase again on low level southerly flow. The combination of these two factors leaves the Ohio Valley prone to the threat of convection for early next week. The models are picking up on one system drifting eastward across the center of the nation on the southern edge of the westerlies...and bringing an increasing chance for showers and thunderstorms...especially on Tuesday. Thus...will keep Monday dry for now...but warmer and more humid. Will increase pops across the entire area Tuesday...not certain as to how this system exactly pans out. In any case...looks like a very warm and humid first half of next week. && .LONG TERM /WEDNESDAY THROUGH THURSDAY/... General trend is heat and humidity for most of the middle and later part of next week...and a chance of showers and thunderstorms. Although we will be on the southern edge of the westerlies aloft..it will be difficult to track and time any upper disturbances coming across the area. Thus...the best chance of a shower or storm will in the afternoon and evening from diurnal heating. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... Very moisture rich air mass over the region with widespread mvfr stratus through late morning expected today. There are a few isolated showers and thunderstorms that will develop later today that could bring tempo ifr conditions to some sites...however confidence is too low at this time to add to any terminal forecasts. Will handle any showers that pop up with amendments...but not expecting lower than MVFR ceilings and brief IFR visibilities in heavy rain if one were to pass overhead anywhere. High instability this afternoon could help produce some strong to severe thunderstorms...but at this time it looks like the coverage will be mostly confined to Southern West Virginia. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage of showers through the day and then the possibility of thunderstorms this afternoon. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY M M M M M M H H H H H H HTS CONSISTENCY M M M M H H H H H H H H BKW CONSISTENCY L M M M M H H H H H H H EKN CONSISTENCY L L L L M M H H H H H H PKB CONSISTENCY M M M M M M H H H H H H CKB CONSISTENCY M M M M M M H H H H H H AFTER 12Z SATURDAY... IFR in stratus and fog possible through the early Saturday morning hours. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/MPK NEAR TERM...MPK SHORT TERM...JMV LONG TERM...MZ AVIATION...MPK
Hazardous weather outlook, Jul 8, 3:50 AM EDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 350 AM EDT FRI JUL 8 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-090800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 350 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH BRIEF DAMAGING WIND GUSTS THE MAIN HAZARD. IN THE FASTER WIND FLOW THIS AFTERNOON AND TONIGHT...THE RAIN WOULD HAVE TO LINE UP PARALLEL TO THAT FLOW...TO CAUSE FLASH FLOOD CONCERNS. IF SO...LOCALIZED FLASH FLOODING COULD OCCUR ON SMALL STREAMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:11 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 2 hr |
| Jul 8, 1:55 PM EDT | Special Weather Statement | RLX | Cabell | 65 min |
| Jul 8, 2:16 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Mason, Putnam, Wayne | 44 min |
| Jul 8, 2:40 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 35 min |
| Jul 8, 2:53 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 25 min |
| Jul 8, 3:01 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Logan, Mingo, Raleigh, Wyoming | 44 min |
| Jul 8, 3:10 PM EDT | Special Weather Statement | RLX | Boone, Fayette, Kanawha, Logan, Nicholas, Raleigh and 1 more | 110 min |
| Jul 8, 3:35 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh, Wyoming | 40 min |
| Jul 8, 1:34 PM EDT | Severe Thunderstorm Warning | RLX | Greenup | 41 min |
| Jul 8, 1:38 PM EDT | Special Weather Statement | RLX | Boyd, Carter | 52 min |
| Jul 8, 2:11 PM EDT | Special Weather Statement | RLX | Martin | 49 min |
Nearby
Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Kentucky, 2016Flash Flood Watches in Virginia, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.